Main Article Content

Abstract

Introduction

Medicines are the most common medical interventions, primarily used to relieve sufferings. But medicines themselves can prove fatal so it is rightly said that medicines are double edged weapons. Adverse reaction monitoring and reporting are very important in identifying the adverse reaction trends and ensuring drug safely.


Aims and objectives

To monitor and analyze the suspected adverse drug reactions reported at tertiary care teaching hospital, to characterize nature and predictability of ADRs and identify most common medicines causing ADRs


Material and methods

A retrospective observational study was conducted between January 2014 to June 2016. Suspected ADRs submitted to National pharmacovigilance center. Following  parameters were studied, Age group-paediatric, adult, geriatric, Gender, Groupwise, systemwise classification of ADRs, Most common medicines causing ADRs, Causalty assessment of ADRs by using WHO-UMC causality assessment scale, Assessement of preventability criteria by Schumock and Thornton scale.


Results

During the study period a total 1099 ADRs reported were analyzed. Male experienced a significantly higher percentage of ADRs (55.86 %).Highest percentage of ADRs was found in adult age group 31-40 yrs. All ADRs were probable. There was no any certain ADR we could find out. Maximum number of ADRs were in the age group 31-40 years i.e 377(34.30% ).Skin was the commonest organ showing highest no. of ADRs 41.87.Internal medicine was the commonest department 28.33% ADRs. Out of total antimicrobial agents causing ADRs, maximum number of ADRs were due to amoxicillin + clavulanic acid. Common symptoms due to ADRs of medicines were itching 174 (15.83%), skin rash 108 (9.82%).


Conclusion

There is urgent need of promotion of spontaneous reporting of ADRs. More awareness needs to be created to address these issues.

Keywords

Adverse drug reactions Pharmacovigilance Causality assessment scale Thornton and Schumock scale

Article Details

How to Cite
Dr.Vandana Badar, Dr.Vidisha Parulekar, & Dr.Priti Garate. (2021). A surveillance study of adverse drug reactions in a tertiary care teaching hospital in India. International Journal of Research in Pharmacology & Pharmacotherapeutics, 7(2), 120-129. Retrieved from https://ijrpp.com/ijrpp/article/view/275

References

  1. [1]. Satoskar R.S, Rege N.N, Bhandarkar S.D. Pharmacology and Pharmacotherapeutics. New Delhi. 24, 2017, 70.
  2. [2]. Uchit, Ganesh & P Shrivastava, M & Badar, Vandana & Navale, Sanjaykumar babasaheb & Mayabhate, Mayur. Adverse drug reactions to antimicrobial agents in a tertiary care hospital in Nagpur. Journal of the Indian Medical Association. 110, 2012, 224-7.
  3. [3]. Rawlins MD. Today’s treatment clinical pharmacology adverse reactions to medicines. Br Med J 282, 1981, 974-6
  4. [4]. Roy K, Divya S, Nadig P, Prakash B. Monitoring and analysis of adverse drug reactions in a private tertiary care teaching hospital. Asian J of Pharm. and Clin Research. 8(2), 2015, 335-337.
  5. [5]. Ramakrishnaiah H, Krishnaiah V, Pundarikaksha HP, Ramakrishna V. A prospective study on adverse drug reactions in outpatients and inpatients of medicine department in a tertiary care hospital. Int J Basic Clin Pharmacol. 4(3), 2015, 515-521.
  6. [6]. Palanisamy SN, Yemineni R, Nadenla R. Monitoring and reporting of adverse drug reactions in a South Indian tertiary care hospital. Int J Pharm Sci Rev Res 24(45), 2014, 259-62.
  7. [7]. H.C.Patil, Manish Goswami, Rajesh Kumari. Adverse Drug reactions monitoring & reporting in a tertiary care hospital & Private clinics. International jour. Of Pharmacy. Innovations 2(1), 2012, 56-59.
  8. [8]. Verma S, Gulati Y.Fundamentals of Pharmacovigilance.Hydrabad. Paras Medical Publisher. 2, 2017, 9.
  9. [9]. CDSCO, Ministry of Health and Family welfare Government of India-Protocol for National Pharmacovigilance programme, Nov. New Delhi, Ministry of Health and Family Welfare Government of India. 2004.
  10. [10]. The WHO-UMC causality assessment scale, http://www.whoumc.org/graphics/4409.pdf 1-3.
  11. [11]. Shamna M, Dilip C, Ajmal M, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharmaceutical Journal : SPJ. 22(4), 2014, 303-308.
  12. [12]. Roy K, Divya S, Nadig P, Prakash B. Monitoring and analysis of adverse drug reactions in a private tertiary care teaching hospital. Asian J of Pharm. and Clin Research. 8(2), 2015, 335-337.
  13. [13]. Lihite RJ et al. A study on adverse drug reactions in a tertiary care hospital of Northeast India, Alex J Med, 2016.
  14. [14]. Gupta A, Kaur A, Shukla P, Chhabra H Adverse Drug Reactions pattern in a tertiary level teaching hospital: A Retrospective Study. Indian Journal of Pharmacy Practice, 10(1), 2017.
  15. [15]. LASKAR, Jahirul Islam; CHAKRAVARTY, Pinaki; DEWAN, Babul. A study on incidence of adverse drug reactions with commonly prescribed medicines and causality assessment in Silchar Medical College and Hospital. International Journal of Basic & Clinical Pharmacology, 6(5), 1175-1183, 2017.
  16. [16]. Schatz SN, Weber RJ. Adverse drug reactions. ACCP (American College of Clinical Pharmacy). CNS/Pharmacy Practice, PSAP; cited Aug. 24. Available 2015.
  17. [17]. Yerramilli A, Veerla S, Chintala E, Guduguntla M, Velivelli P, et al. (2014) A Pharmacovigilance Study Using Tracer Techniques. Adv Pharmacoepidemiol Drug Saf 3-165.
  18. [18]. De Las Salas, R., Díaz-agudelo, D., Burgos-flórez, F., Vaca, C., Serrano-meriño, D. Adverse drug reactions in hospitalized colombian children. Colombia médica, North America, 47, 2016. Available at: . 24, 2017.
  19. [19]. Tiwari P, Anuradha, D’Cruz S, Sachdev A Adverse Drug Reaction Monitoring in a North Indian Public Teaching Hospital. J Pharma Care Health Sys 2016, 3-164.